Texas, 2018

Drought in Texas, September 1 to 30, 2018

September 1 to 30, 2018 · NWS LUB · 17 events in 17 counties and zones

Additional rainfall since early September amounted to around 2 inches and locally 3 inches or greater mainly across the southern and western South Plains and parts of the Rolling Plains. For much of the area this has resulted in filling of ponds and playas and greening of vegetation.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Additional rainfall since early September amounted to around 2 inches and locally 3 inches or greater mainly across the southern and western South Plains and parts of the Rolling Plains. For much of the area this has resulted in filling of ponds and playas and greening of vegetation. Lesser rainfall has occurred from the northern South Plains into parts of the extreme southern Texas Panhandle. All-in-all, rainfall through the last part of the calendar summer has been around 50 to 80 percent of normal, with a few pockets wetter and some also drier. This has mirrored the rainfall since the beginning of drought conditions last October, resulting in long-term rainfall deficits on the order of 6 to 10 inches especially over the northern South Plains into parts of the central South Plains. The latest U.S. Drought Monitor indicated lingering Extreme Drought (D3) in the central and northern South Plains with a pocket still of Exceptional Drought (D4) from northern Lubbock County into southern Hale County. For much of the remainder of the area, including the western South Plains, the Rolling Plains, and the extreme southern Texas Panhandle conditions improved considerably and generally ranged from Abnormally Dry (D0) to Moderate Drought (D1).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 31, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1251 AM CDT Sat Sep 1 2018

.AVIATION...
VFR Conditions will persist at the terminals through at least 00
UTC Sunday. Afterward, TSRA activity moving eastward out of New
Mexico could eventually reach KPVW and/or KLBB toward 06 UTC.
There is also the possibility of an outflow boundary ahead of the
storms that could reach KPVW and/or KLBB - bringing a period of
strong, gusty winds and a shift in wind direction.

&&

PREV DISCUSSION... /issued 308 PM CDT Fri Aug 31 2018/

DISCUSSION...
An upper high continued to push east of the region this afternoon
in advance of deeper SW flow and lower moisture deficits,
particularly from 700 to 500 mb as sampled by 12Z RAOBs upstream
of the South Plains. Although PWATs within this SW flow regime are
near normal, this will change considerably in the coming days as
the region becomes sandwiched between the subtropical high to our
east and broad troughing just to our west.

A well-defined upper impulse (currently over the Great Basin)
will reach the TX-NM state line by Saturday evening before lifting
north of the region late Saturday night. The greatest ascent
fields are still progged to focus across the western Panhandle
tomorrow night underneath an axis of upper diffluence preceding
the trough's axis. However, modest height falls of 10-30 meters
are shown to overspread the remainder of the western South Plains
late Saturday night which should encourage a secondary area of
nocturnal precip development, particularly as this lift impinges
on a moistening low level jet. These height tendencies are progged
to diminish with eastward extent by early Sunday morning in
response to the trough departing north of the region, so PoPs
remain lowest in the Rolling Plains with likelies favoring our
W-NW zones. Sunday may remain mostly on the dry side area wide
until the arrival of a weaker trough in SW flow by nightfall. This
should bode well for precip chances as deeper lift will once
again be coupled with the nocturnal low level jet. With PWATs
running 120 to 150 percent of normal and 10 knots or less of wind
from 700 to 500 mb, the stage should be primed for some heavy rain
and even flooding. This pattern largely remains in gridlock on
Labor Day and lasting into at least mid week with episodic precip
events likely in store for most of the region.

The potential for flooding on a larger scale basis is certainly
the best we've seen all year and may require headlines at some
point if confidence in the day-to-day distribution of precip
improves. Otherwise, it's not at all unlikely to see dry periods
evolve for a day or more in many areas, especially without a
definitive surface boundary or tropical plume to enhance rainfall.
A decaying cold front arriving by Wednesday could provide some
enhancement to low level convergence, but otherwise precip
coverage in these regimes is often nowhere near as widespread
or persistent on a daily basis as models often depict.

By late week, models favor height fields building as the
subtropical high nudges west across the region while drying out
the column. This alone may still not be enough to fully suppress
diurnal convection from developing, especially if area soils
remain moist or saturated from antecedent rains, so have kept
some precip mention intact each day through Friday. After a final
toasty day in the 90s tomorrow, high temps should fall to
seasonably cool values as this welcome pattern change grips the
region through next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Aug 31, 8:44 AM CST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
944 AM CDT Fri Aug 31 2018

TXZ021>044-010245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
944 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of heavy rain may be possible through the Labor Day
weekend beginning Saturday evening. Localized flooding is
possible.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Lubbock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Briscoe

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 25, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778554, 778555, 778556, 778557, 778558, 778559, 778560, 778561, 778562, 778563, 778564, 778565, 778566, 778567, 778568, 778569, 778570.